Hail, Douglas
- When
- May 14, 3:50 PM CST
- Where
- Douglas County, Superior
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 46.720, -92.100
The hail fell at the UW Superior campus.
A cold front and upper level shortwave trough of low pressure set off thunderstorms on the afternoon on May 14th. The thunderstorms dropped hail up to quarter size from Superior through the Park Falls area of Price County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front and upper level shortwave trough of low pressure set off thunderstorms on the afternoon on May 14th. The thunderstorms dropped hail up to quarter size from Superior through the Park Falls area of Price County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 14, 3:07 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR TIME... NATIONAL WEATHER SERVICE DULUTH MN 407 PM CDT MON MAY 14 2007 .MESOSCALE UPDATE... ...LARGE HAIL THREAT INCREASING IN DULUTH-SUPERIOR METRO AREA... SUPERCELL THUNDERSTORM NOW MOVING ESE ALONG HIGHWAY 53 TOWARD HERMANTOWN AND DULUTH. 2 INCH HAIL WAS RECENTLY REPORTED WITH THIS STORM IN TWIG. APPENDAGE AND MID LEVEL MESOCCYLONE AREA OF THIS STORM WILL TRACK ESEWD ALONG HIGHWAY 53 INTO DULUTH IF THIS STORM MAINTAINS ITS PRESENT MOVEMENT. THERE IS SOME CONCERN THAT AS THIS STORM CROSS THE LAKE BREEZE FRONT OVER WEST DULUTH THAT THE UPDRAFT MAY WEAKEN SOMEWHAT. HOWEVER... ELEVATED INSTABILITY OVER 3000 J/KG SEEMS TO SUGGEST THAT THIS STORM WILL HAVE THE POTENTIAL TO PRODUCE AT LEAST GOLFBALL SIZE HAIL IN HERMANTOWN AND DULUTH OVER THE NEXT HOUR. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 504 AM CDT MON MAY 14 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-151030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 504 AM CDT MON MAY 14 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. A LOW PRESSURE SYSTEM WILL TRACK EAST ACROSS THE UPPER MIDWEST TODAY AND TONIGHT...PRODUCING SCATTERED THUNDERSTORMS...SOME OF WHICH MAY SEVERE. THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL LINGER ACROSS NORTHWESTERN WISCONSIN THIS EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. BERDES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
312 PM CDT MON MAY 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL ALBORN 46.97N 92.58W
05/14/2007 M1.75 INCH SOUTHWEST ST. LOUI MN TRAINED SPOTTER
&&
TLONKAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
401 PM CDT MON MAY 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL TWIG 46.89N 92.36W
05/14/2007 M2.00 INCH SOUTHEAST ST. LOUI MN TRAINED SPOTTER
&&
TLONKAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
410 PM CDT MON MAY 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 E TWIG 46.89N 92.30W
05/14/2007 E2.00 INCH ST. LOUIS MN TRAINED SPOTTER
&&
TLONKAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
414 PM CDT MON MAY 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL DULUTH 46.78N 92.12W
05/14/2007 M1.50 INCH ST. LOUIS MN NWS EMPLOYEE
OCCURED AT THE DULUTH NWS OFFICE
&&
TLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
417 PM CDT MON MAY 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL DULUTH 46.78N 92.12W
05/14/2007 M1.75 INCH SOUTHEAST ST. LOUI MN OFFICIAL NWS OBS
GOLF BALL SIZE HAIL AT NWS DULUTH OFFICE
&&
TLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
426 PM CDT MON MAY 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 E TWIG 46.89N 92.28W
05/14/2007 M3.00 INCH ST. LOUIS MN TRAINED SPOTTER
0415 PM HAIL 2 SE TWIG 46.87N 92.33W
05/14/2007 M2.50 INCH ST. LOUIS MN TRAINED SPOTTER
TENNIS BALL SIZE HAIL AT PIKE LAKE
0420 PM HAIL DULUTH 46.78N 92.12W
05/14/2007 M1.00 INCH SOUTHEAST ST. LOUI MN TRAINED SPOTTER
KENWOOD SHOPPING CENTER
0423 PM HAIL DULUTH 46.78N 92.12W
05/14/2007 M2.00 INCH SOUTHEAST ST. LOUI MN NWS EMPLOYEE
1 TO 2 INCH HAIL IN LAKEWOOD TOWNSHIP
0425 PM HAIL DULUTH 46.78N 92.12W
05/14/2007 M2.75 INCH SOUTHEAST ST. LOUI MN TRAINED SPOTTER
BASEBALL SIZED HAIL RICE LAKE TWNSHP
&&
TLThe Duluth radar (KDLH), 15 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
7 hail. Local standard time, as filed.
The hail fell at the UW Superior campus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34237, 37447, 34238, 34239, 34240, 34241, 34242.